Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 167, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Aug 5, 2003, 7:22 PM CDT for Coffey County, Kansas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2003, 7:22 PM CDT (00:22 UTC)
- Expired
- Aug 5, 2003, 7:45 PM CDT
- In force
- 23 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Coffey County, KS
The radar
The Topeka radar (KTWX), 95 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 5, 3:55 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.4 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1073 J/kg
- Mixed-layer CIN
- -139 J/kg
- Mixed-layer LCL
- 1614 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.8
The text
As transmitted, in the capitals the NWS used until 2016.
690 WUUS53 KTOP 060022 SVRTOP KSC031-060045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 722 PM CDT TUE AUG 5 2003 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN COFFEY COUNTY IN EAST CENTRAL KANSAS * UNTIL 745 PM CDT * AT 721 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF JOHN REDMOND RESERVOIR... OR ABOUT 22 MILES SOUTHEAST OF EMPORIA...MOVING SOUTH AT 35 MPH. * SOME LOCATIONS AFFECTED... GRIDLEY BURLINGTON LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3831 9595 3832 9573 3804 9564 3803 9595 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:50 PM CDT, 4 hours 32 minutes earlier.
Area forecast discussion, Aug 5, 2:50 PM CDT, 4 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KANSAS 250 PM CDT TUE AUG 5 2003 MAIN FORECAST CHALLENGES CONTINUE TO BE PRECIP CHANCES THIS EVENING...THEN HIGH TEMPS LATER THIS WEEK AND INTO EARLY NEXT WEEK. THIS MORNING UPPER AIR PATTERN SHOWED A RIDGE ACROSS THE WEST-CENTRAL US WITH A DOWNSTREAM TROUGH ACROSS THE GREAT LAKES STATES AND OHIO RIVER VALLEY. THE 19Z SURFACE ANALYSIS SHOWED A COLD FRONT EXTENDING FROM NORTHWEST KANSAS NORTHEAST INTO SOUTHEAST NEBRASKA AND WESTERN IOWA. ANOTHER SURFACE BOUNDARY EXTENDED FROM THE TEXAS PANHANDLE NORTHEAST INTO SOUTHEAST KANSAS AND SOUTHWEST MISSOURI. LOWER 70 DEW POINTS WERE OBSERVED ACROSS EASTERN AND CENTRAL KANSAS THIS AFTERNOON. SURFACE CONVERGENCE AHEAD OF THE COLD FRONT WILL CAUSE THUNDERSTORMS TO DEVELOP ACROSS SOUTHEAST NEBRASKA AND NORTHEAST KANSAS LATE THIS AFTERNOON. THE THUNDERSTORMS WILL MOVE SOUTHEAST AND SOUTH ACROSS THE EASTERN COUNTIES OF THE FORECAST AREA. A FEW OF THE THUNDERSTORMS COULD REACH SEVERE LIMITS GIVEN SURFACE BASED CAPES AROUND 2000 J/KG AND SUFFICIENT VERTICAL WINDSHEAR. THE PRIMARY THREAT WILL BE LARGE HAIL AND STRONG OUTFLOW WINDS THROUGH THE EARLY EVENING HOURS. IM STILL DEBATING RATHER TO GO WITH ISOLATED OR SCATTERED POPS. THE CAP WILL BE WEAKEST IN THE EXTREME EASTERN COUNTIES...AND I MAY GO WITH 30 POPS IN THE EXTREME EASTERN SECTIONS OF THE FORECAST AREA THIS EVENING. THE SURFACE COLD FRONT SHOULD MOVE SOUTH OF THE FORECAST AREA BY MIDNIGHT...THUS RAIN CHANCES SHOULD END LATER TONIGHT. A SURFACE RIDGE WILL BUILD SOUTH ACROSS THE CENTRAL PLAINS TOMORROW BRINGING A DRIER AND SLIGHTLY COOLER AIR MASS TO EASTERN KANSAS. THE UPPER RIDGE ACROSS THE WEST-CENTRAL US WILL EXPAND EAST INTO THE PLAINS BY THE END OF THE WEEK. THIS WILL CAUSE TEMPERATURES TO WARM INTO THE MID AND UPPER 90S FRIDAY AND SATURDAY. THE WESTERN COUNTIES OF THE FORECAST AREA MAY REACH 100 DEGREES FRIDAY AND SATURDAY. THE LONGER RANGE MODEL SOLUTIONS DISAGREE SOME WHAT AFTER DAY 5 IN THE POSITION OF THE UPPER LEVEL RIDGE AXIS. THE GFS MODEL SOLUTION SLOWLY RETROGRADES THE RIDGE AXIS WESTWARD...WHICH WOULD COOL AFTERNOON HIGHS MONDAY AND TUESDAY DOWN TO THE UPPER 80S AND MID 90S. WHILE THE ECMWF AND UKMET MODEL SOLUTIONS KEEP THE UPPER LEVEL RIDGE AXIS ACROSS THE CENTRAL PLAINS STATES...WHICH WOULD CONTINUE HIGH TEMPERATURES IN THE MID TO UPPER 90S FOR BOTH MONDAY AND TUESDAY. .TOP...NONE.
Hazardous weather outlook, Aug 5, 4:45 PM CDT, 2 hours 37 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-061000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 445 PM CDT TUE AUG 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...THIS EVENING AND TONIGHT THUNDERSTORMS ARE POSSIBLE THIS EVENING ACROSS NORTHEAST AND EAST CENTRAL KANSAS...MAINLY EAST OF A EMPORIA TO ALMA TO HOLTON LINE. A FEW OF THE STORMS MAY BECOME SEVERE. LARGE HAIL...LIGHTNING AND DAMAGING WINDS WILL BE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED THIS EVENING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Local storm report, Aug 5, 5:00 PM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
500 PM CDT TUE AUG 05 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0458 PM 2 S MAYETTA KS 1 INCH HAIL
08/05/03 JACKSON TRAINED STORM SPOTTERLocal storm report, Aug 5, 6:01 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
601 PM CDT TUE AUG 05 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0558 PM 1 NW LONE STAR KS 1.25 INCH HAIL
08/05/03 DOUGLAS TRAINED SPOTTER REPORT
0558 PM 2 NE LONE STAR KS 1 INCH HAIL
08/05/03 DOUGLASLocal storm report, Aug 5, 6:25 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
625 PM CDT TUE AUG 05 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0623 PM 4 N OTTAWA KS 1 INCH HAIL
08/05/03 FRANKLIN
0624 PM 2 E CENTROPOLIS KS .75 INCH HAIL
08/05/03 FRANKLIN TRAINED SPOTTER REPORTLocal storm report, Aug 5, 6:57 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
657 PM CDT TUE AUG 05 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0650 PM READING KS WIND DAMAGE
08/05/03 LYON 60-70 MPH WINDS WITH 4
INCH LIMBS DOWNSpecial weather statement, Aug 5, 7:12 PM CDT, 10 minutes before
KSZ022>024-026-036>040-054>056-058-059-060200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 712 PM CDT TUE AUG 5 2003 SEVERE THUNDERSTORM WATCH # 842 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES... REPUBLIC CLOUD OTTAWA DICKINSON MORRIS LYON JACKSON JEFFERSON POTTAWATOMIE RILEY THIS INCLUDES THE CITIES OF JUNCTION CITY...MANHATTAN AND TOPEKA. SEVERE THUNDERSTORM WATCH # 842 REMAINS VALID UNTIL 900 PM CDT TUESDAY EVENING FOR THE FOLLOWING AREAS: ANDERSON COFFEY DOUGLAS FRANKLIN LYON OSAGE THIS INCLUDES THE CITIES OF EMPORIA...LAWRENCE AND OTTAWA.
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.